Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

January 20, 2021Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Jan 20, 2021, 12:15 AM MST for Fergus County, Judith Basin County, Montana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 20, 2021, 12:15 AM MST (07:15 UTC)
Expired
Jan 20, 2021, 3:15 AM MST
In force
3 hr
Issued by
NWS Great Falls, MT

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 146 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 12:30 AM MSTNON-TSTM WND GST 593 Nw Coffee Creek, MT
Jan 20, 1:05 AM MSTNON-TSTM WND GST 691 E Roy, MTAWOS STATION K1OM OSCAR.
Jan 20, 1:09 AM MSTNON-TSTM WND GST 6011 Sse Fergus, MTBLACK BUTTE RD.
Jan 20, 1:53 AM MSTNON-TSTM WND GST 5212 Nne Checkerboard, MTMESONET STATION SFJM8 S. FORK JUDITH RAWS -12 NE CHECKERBOARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS85 KTFX 200715
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1215 AM MST Wed Jan 20 2021

MTZ050-051-201015-
Fergus-Judith Basin-
1215 AM MST Wed Jan 20 2021

...Strong winds and blowing snow will continue across Central MT 
this morning...

At 1200 AM, winds gusting between 50 and 60 mph, along with blowing 
snow will continue to affect much of Judith Basin and Fergus 
counties through 3 AM.

Visibility will be reduced to less than a quarter of a mile at times 
in blowing snow.

Conditions can deteriorate rapidly in this situation. Be prepared 
for snow or ice covered roads. Slow down and allow extra time when 
traveling.

LAT...LON 4727 10872 4710 10874 4708 10860 4675 10864
      4675 10938 4669 10945 4675 11005 4668 11046
      4678 11064 4709 11065 4710 11077 4735 11077
      4748 10999 4755 10984 4772 10982 4772 10943
      4781 10898 4765 10877 4758 10831 4732 10831
TIME...MOT...LOC 0712Z 285DEG 8KT 4706 10983 

$$

Brusda

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 19, 9:50 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 19, 9:50 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
950 PM MST Tue Jan 19 2021

...Aviation Section Updated...

.SYNOPSIS...

Winds will continue to increase this evening along the Rocky
Mountain Front, peaking overnight and spreading further east early
Wednesday. Where snow is present on the ground, the wind will
cause areas of blowing snow with reduced visibility at times.
Temperatures remain seasonally mild through Wednesday, followed by
a cooling trend into next week.

&&

.UPDATE...

No major changes were made with this update. Sky cover was increased
some through the first 3 to 6 hours. Winds remain elevated across
the Rocky Mtn Front especially, but also through Judith Basin and
Cascade Counties. Not entirely convinced that we will hit criteria
in the latter two counties, but KGTF has been consistently gusting
to 40kts or more this afternoon and evening.
Other sites have also been exceeding 40kts at times, and the
potential remains for some spots to record some gusts up around
50kts, so the High Wind Warning was maintained for those counties as
of now. -Kredensor

&&

.AVIATION...
950 PM MST Tue Jan 19 2021 (20/06Z TAF period)

VFR conditions will continue throughout the duration of the TAF
period; however, LLWS and mountain wave activity are expected across
Central and North Central Montana as a potent upper level
disturbance moving southeast over Canada provides a glancing blow to
the Northern Rockies in the form of strong low to mid-level winds.
Mountain wave activity is most likely downwind of the immediate
Rocky Mountain Front across North Central Montana (i.e over KCTB),
but areas over the KGTF, KHVR, and KLWT terminals may also see
turbulence due to mountain waves. Mountain obscuration is likely
along the Continental Divide across North Central Montana through
Wednesday morning. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 555 PM MST Tue Jan 19 2021/

High clouds are spreading across North-central Montana, ahead of a
shortwave trough moving over the Canadian Rockies. The associated
lee-side surface trough and causing an increase in downslope winds
along the Rocky Mountain Front. Winds are expected to peak in
strength tonight for this area, then spread further east as the
surface low moves away to the east. High wind warnings remain in
effect for these typically wind prone areas. A complicating
element is the fresh snow in place across Judith Basin county and
into western portions of Fergus county. Drifting snow is expected
to develop in these areas overnight through early Wednesday,
causing impacts to travel for exposed areas along Highways 87 and
191. Temperatures will remain rather mild tonight where the wind
is blowing. But then a cold front sags through the region on
Wednesday. This will end the high wind threat, and cause
temperatures to start turning lower. Thus, high temperatures are
likely to occur early in the day for North-central Montana,
falling gradually through the afternoon and into evening. Fair,
but cooler weather follows on Thursday.

One of the changes we're watching is for increasing chances for
snow across Southwest Montana Thursday night through Friday and
into Friday night. This broad band of light, but persistent
snowfall appears to be organizing over Southwest Montana with a
surface convergence zone and weak warm advection aloft. Details in
the position of this band will be influenced by the development of
the surface trough over the western U.S. coast. Some ensemble
members split the trough into separate pieces, while others deepen
it into a closed low over northern California. The message for
snow is consistent, and overall amounts appear to remain fairly
low, even with a 36-48 hour potential for light snow. Heavier
amounts may be possible for the Bridger/Madison ranges, so we'll
need to continue updating this forecast.

Sunday through Tuesday...Shortwave ridging tries to develop over
the region from Sunday into Monday. This will result in near
normal January temperatures moving back into the region. By
Tuesday, the next upper level trof starts to move into the western
portions of the region. Thus increasing chances for mountain snow
showers and cooler temperatures move back into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  45  20  33 /   0   0   0  10
CTB  29  41  18  31 /   0   0   0   0
HLN  22  41  23  33 /   0   0   0  20
BZN  15  38  17  34 /   0   0   0  20
WYS  -4  24   6  26 /   0   0   0  10
DLN  15  37  17  35 /   0   0   0  10
HVR  28  42  19  33 /  10   0   0   0
LWT  25  41  17  31 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 AM MST Wednesday Cascade...Eastern
Glacier...Judith Basin...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.

Winter Weather Advisory until noon MST Wednesday Fergus.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 19, 11:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 4 ESE CHINOOK           48.58N 109.16W
01/19/2021  M51 MPH          BLAINE             MT   MESONET

            MESONET STATION MTM48 3.6 E CHINOOK
            (MT-MESO).

1058 PM     NON-TSTM WND GST 2 NW WINDHAM            47.10N 110.17W
01/19/2021  M54 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1CM CHARLIE.

1058 PM     NON-TSTM WND GST 1 E ROY                 47.33N 108.93W
01/19/2021  M52 MPH          FERGUS             MT   AWOS

            AWOS STATION K1OM OSCAR.

1115 PM     NON-TSTM WND GST 16 NNE RUDYARD          48.79N 110.48W
01/19/2021  M54 MPH          HILL               MT   MESONET

            MESONET STATION FW1664 HINGHAM.

1118 PM     NON-TSTM WND GST 12 S RUDYARD            48.39N 110.54W
01/19/2021  M54 MPH          HILL               MT   MESONET

            MESONET STATION EW1931 RUDYARD.

&&
Local storm report, Jan 19, 11:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 PM MST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST BYNUM                   47.98N 112.30W
01/19/2021  M50 MPH          TETON              MT   MESONET

            MESONET STATION PRKMT BYNUM (MCSCN).

0816 PM     NON-TSTM WND GST 3 NNW JOPLIN            48.59N 110.79W
01/19/2021  M53 MPH          LIBERTY            MT   MESONET

            MESONET STATION EW9056 JOPLIN.

1058 PM     NON-TSTM WND GST 3 WSW SUFFOLK           47.45N 109.42W
01/19/2021  M52 MPH          FERGUS             MT   AWOS

            AWOS STATION K1EM ECHO.

&&
Local storm report, Jan 20, 12:06 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 AM MST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 3 ENE BENCHLAND         47.09N 109.97W
01/19/2021  M56 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MTM47 2.6 E BENCHLAND
            (MT-MESO).

&&
Local storm report, Jan 20, 12:09 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1209 AM MST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     NON-TSTM WND GST 1 E ROY                 47.33N 108.93W
01/19/2021  M63 MPH          FERGUS             MT   AWOS

            AWOS STATION K1OM OSCAR.

&&

BRUSDA
Local storm report, Jan 20, 12:10 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 AM MST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 14 NNW JOPLIN           48.74N 110.93W
01/19/2021  M58 MPH          LIBERTY            MT   MESONET

            MESONET STATION DW4821 CHESTER.

&&

BRUSDA
Special weather statement, Jan 20, 12:15 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1215 AM MST Wed Jan 20 2021

MTZ050-051-201015-
Fergus-Judith Basin-
1215 AM MST Wed Jan 20 2021

...Strong winds and blowing snow will continue across Central MT
this morning...

At 1200 AM, winds gusting between 50 and 60 mph, along with blowing
snow will continue to affect much of Judith Basin and Fergus
counties through 3 AM.

Visibility will be reduced to less than a quarter of a mile at times
in blowing snow.

Conditions can deteriorate rapidly in this situation. Be prepared
for snow or ice covered roads. Slow down and allow extra time when
traveling.

LAT...LON 4727 10872 4710 10874 4708 10860 4675 10864
      4675 10938 4669 10945 4675 11005 4668 11046
      4678 11064 4709 11065 4710 11077 4735 11077
      4748 10999 4755 10984 4772 10982 4772 10943
      4781 10898 4765 10877 4758 10831 4732 10831
TIME...MOT...LOC 0712Z 285DEG 8KT 4706 10983

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:34 PM MSTWinter Weather AdvisoryTFX39 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.